High blood pressure is likely to occur in stages. Normal reading is 120 / 80; “120” is systolic pressure while “80” is diastolic. At a marginally high range of 130 /90, this first stage of hypertension is considered as being risky to some extent. However, readings of 140+ / 90+ can soon lead to a chronic episode of hypertension. Drugs such as amlodipine are used for an effective control of blood pressure level. But, can you take this drug along with losartan? It is a safe practice to know more on this combinatorial treatment.

Blood pressure is a force required by your system to push blood against blood carrying vessels. High level of blood pressure or hypertension means your heart is exerting too much to supply needful quantum of blood. If left unattended, hardworking cardiac muscles can soon harden of the walls of blood vessels. Over a period of time, people living with chronic spells of high blood pressure may witness kidney problems, strokes or cardiac problems like cardiac arrest, heart failure, etc.

What is amlodipine?


This drug belongs to a genre of drugs called calcium channel blocking meds. Its key task is to bring down the level of blood pressure. The main ingredients of amlodipine help relax the walls of your blood vessels. Once eased, you are likely to experience a better flow of blood to most parts of your system. As an extended use, amlodipine is also given for treating chest pain or angina. But, it is never taken while you are experiencing chest pain. Also, never consume amlodipine through the self-medication route or as an over the counter med. It is highly recommended to get a prescription from a qualified clinical practitioner.

Amlodipine is consumed either after or before food. Though it is largely safe, a few side effects may occur. These include episodes of dizziness, feeling drowsy, being lightheaded, swelling of limbs – especially, feet as well as ankles. Your treating doctor may tell you not to perform activities that may require high level of alertness and mental focus. Amlodipine may trigger a few allergic reactions such as rashes, hives or itchiness, inflammation of oral parts like lips, tongue or gums as well as respiratory problems like shallow breathing, gasping, wheezing, etc. It is a safe practice to talk to your doctor upon encountering one or more of these allergies.

What is losartan?


This med belongs to a class of drugs known as angiotensin receptor blockers (ARBs). Like many other anti-hypertensives, this drug also eases your arterial walls and brings down the pressure level. Intake of losartan is likely to help avoid risks of strokes, cardiac failures as well as renal dysfunction. It is important to continue taking this drug even if you feel the typical signs are not showing up. This is because, hypertension can be a silent condition and stopping to take needful drugs may cause a relapse of this condition.

Commonly encountered side effects of taking losartan include being lightheaded, drowsiness as well as dizziness. If you are sensing high level of potassium in blood (marked by an erratic heartbeat, weakness of muscles, tiredness, slow down of pulse rate, etc.), it is important to talk to your caregiver without much delay. The active ingredients of losartan may have an impact on renal wellbeing; so, upon sensing changes in urine output or discoloration of urine, talk to your caregiving team as quickly as you possibly can.

Above all, always remember that your treating physician has prescribed these drugs as their benefits clearly outweigh the risks of side effects. Keep your doctor updated of all other meds you are presently taking or of other treatment plans that you are currently pursuing.

Co-administration of amlodipine along with losartan


You are likely to witness toxic effects when these meds are taken together. As a result, you are more likely to encounter a marked drop in blood pressure. In some users, a significant change in potassium level in blood has been observed. Despite these risks, it is a common practice to take these two drugs together. The combination is known to bring down your blood pressure level more effectively. Such co-administration may however result in a few side effects; common ones include feeling excessively sleepy, inflammation of ankles or feet, pain in lower abdomen, internal blockages in your nasal airways, blockages in the respiratory tract, etc.

Your treating physician may prescribe this combination when either of these two meds – i.e., when taken on a stand-alone mode – yields limited results. As you are likely to experience an acute level of dizziness, it is not safe to drive, work on heavy machinery or perform adventurous sporting actions such as swimming or cycling. You may also feel lightheaded soon after taking a combination of amlodipine and losartan. Owing to this, elderly patients may witness accidental falls. For the same reason, never shift postures in a swift manner; for example, alter your posture from a sitting position to standing posture very slowly.

It is not a good practice to take alcohol while you are taking either of these two drugs. Intake of alcohol may further lower your blood pressure level, and may cause severe levels of drowsiness. In general, stay aware of other signs of hypotension such as sweating profusely, tingling sensation, breathing difficulties, etc. If you have prior bone conditions such as osteoporosis or weakened bones, talk to your caregiver about such conditions.

In sum, amlodipine and losartan are combined to reduce intensive spells of hypertension. However, you are likely to encounter toxic effects upon taking these two drugs in a combined mode. Some of the discomforts of taking losartan along with amlodipine include decrease in blood pressure, change in potassium level in blood, etc. A few common adverse side effects are sleepiness, swelling of feet, abdominal pain, nausea or vomiting, internal blocks in respiratory channel, etc. These side effects may disappear on their own once your body gets used to the medication. But, if the effects persist for long, consult with your treating doctor immediately. People in the US may call 911 or the helpline of the FDA. Those who are living in any of the Canadian provinces may either call Health Canada or establish contact with a local poison control center.

Leave a Reply